On Tuesday 18th August 1953 you could have taken any of 15 departures from Bournemouth Pier on one of four different paddle steamers between 10am in the morning and 9.30pm in the evening .
Let’s look in detail:
10.00am Emperor of India to Totland Bay, Isle of Wight for arrival at 11.30am where passengers could have had five and a half hours ashore, or taken a combined steamer and motor coach tour round the Isle of Wight, or come straight back to Bournemouth for 1pm.
10.15am Embassy for a “Special Cruise to Southampton Docks to view Ocean liners in their berths including Queen Mary and passing the new Esso Oil refinery at Fawley now one of the sights of the south”. Embassy returned to Totland Bay at 4pm to give her passengers one hour ashore before leaving at 5pm for arrival back at Bournemouth at 6.30pm. This meant that there were two paddle steamers scheduled to leave Totland Bay around the same time to bring the Isle of Wight crowds home.
10.45am Monarch for the 45 minute run to Swanage back 12.15pm.
12.15pm Monarch for the 45 minute run to Swanage back 1.45pm.
2.15pm Emperor of India for “Cruise Towards the Needles Lighthouse, Isle of Wight” back 3.30pm.
2.30pm Monarch for the 45 minute run to Swanage back 4pm.
3pm Consul Having arrived at Bournemouth at 1.15pm on a day trip from Weymouth she set off for the 45 minute run to Swanage back 4.45pm.
3.45pm Emperor of India for “Tea Cruise to Totland Bay. She was due in to Totland 5.15pm – 5.30pm to collect her morning passengers. With Embassy picking up from Totland at 5pm that gave extra capacity for the return from the Isle of Wight with two paddle steamers leaving at around the same time for the run back.
4.15pm Monarch for the 45 minute run to Swanage back 5.45pm.
5pm Consul for a single trip to Weymouth returning the passengers she had brought up in the morning.
6pm Monarch for the 45 minute run to Swanage back 7.30pm.
6.30pm Embassy Single trip for Swanage (7.15pm) and Poole (8pm).
7.30pm Monarch Single trip to Poole (8.30pm).
7.45pm Emperor of India for “Evening Cruise towards the Needles Lighthouse, Isle of Wight with the “Evening Serenaders” specially engaged to play for you” back 9.30pm.
9.30pm Emperor of India Single trip to Poole (10.30pm).
Embassy, Emperor of India and Monarch were rostered according to their strengths and weaknesses and the commercial demands. Emperor of India had the largest passenger capacity and the most commodious saloon accommodation so she was rostered, at this stage, for the high volume market of morning and afternoon departures for the two 3 hour round trips from Bournemouth to Totland Bay or Yarmouth and for the evening cruises.
Embassy was smaller and therefore more economical to run so, at this stage, was rostered for the longer day trips involving more steaming hours.
Monarch, which unlike the other two had never had a major rebuild and upgrade of her passenger accommodation, ran the hour and a half round trip to Swanage on which such deficiencies didn’t really matter.
In previous years the Swanage service had warranted two paddle steamers to mop up all the business. In 1952 the second Cosens’ paddle steamer for this had been Consul but for 1953 she was back based at Weymouth taking the place of Victoria which had now gone to the scrap yard.
However two days a week, usually Tuesdays and Thursdays, Consul came up to put in one extra round trip at 3pm on the Swanage service to help Monarch out. And on Fridays she came up to Swanage to offer a trip to Lulworth Cove with a connection from Bournemouth usually provided by Embassy which then took her Weymouth passengers directly across to Totland Bay.
Cosens were masters at the art of scheduling and optimising the revenue to maximise the gap between income and expenditure. To achieve this one of the key factors to be considered is the revenue earned per hour steamed so let’s now have a look at that for this particular day and base our calculations on the assumption that each of these sailings carried 500 passengers.
Bournemouth/Swanage: Round trip 1.5 hours: 6 departures x 500 = 3,000 passengers Fare 4/6 return (£6.33 today) 4/6 x 3,000 passengers = £675 (£18,988 today) Revenue per hour steamed for the 9 hour day = £675/9 = £75 (£2,109 today) per hour
Bournemouth/IOW: Round trip 3 hours: 2 departures x 500 = 1,000 passengers are 10/- (£14 today) 10/- x 1,000 passengers = £500 (£14,065 today) Revenue per hour for the 6 hours steaming = £500/6 = £83.33 (£2,344 today) per hour
Bournemouth Long Day Trip: 8 hours: 1 departure = 500 passengers Fare 13/6 (£19 today) 13/6 x 500 passengers = £338 (£9,508 today) Revenue per hour for the 8 hours steaming = £338/ 8 = £42 (£1,188 today) per hour
Bournemouth Evening Trip: 1.75 hours: 1 departure = 500 passengers Fare 4/- (£5.63 today) 4/- x 500 passengers = £100 (£2,813 today) Revenue per hour for 1.75 hours steaming = £100/ 1.75 = £57.14 (£1,607 today)
Bournemouth Afternoon Trip: 1.75 hours: 1 departure = 500 passengers Fare 4/- (£5.63 today) 4/- x 500 passengers = £100 (£2,813 today) Revenue per hour for 1.75 hours steaming = £100/ 1.75 = £57.14 (£1,607 today)
Crunching the numbers like this it is very clear that the best revenues per hour of steaming came in on the Bournemouth/Isle of Wight double run (£2,344 today) and the Swanage service (£2,109 today). Worst revenue per hour steamed was on the long day trips (£1,188 in today’s money) behind even the short afternoon cruise and the evening cruise (£1,607 today).
Looking at it another way, let’s take each of the fares and see how that works out per hour steamed:
Bournemouth/Swanage: Fare 4/6.Round trip 1.5 hours = 3/- (£4.22 today) per hour steamed
Bournemouth/IOW: Fare 10/- Round trip 3 hours = 3/4 (£4.69 today) per hour steamed
Bournemouth Long Day Trip: Fare 13/6 Round trip 8 hours = 1/8 (£2.37 today) per hour steamed
Bournemouth Evening Trip: Fare 4/- Round trip 1.75 hours = 2/3 (£3.21 today) per hour steamed
Bournemouth Afternoon Trip: Fare 4/- Round trip 1.75 hours = 2/3 (£3.21 today) per hour steamed
Again the Bournemouth/Isle of Wight trips come in as the highest revenue generators per hour steamed.
Again the worst is with the long day trips for which the fare per hour steamed is only half that on the Bournemouth/isle of Wight run.
As the number of intending passengers declined as the 1950s and 1960s wore on and the number of paddle steamers consequently with it, it is therefore no surprise that Cosens concentrated on the trips which generated the highest revenue per hour steamed, which were Bournemouth/Isle of Wight and the Swanage service, with the longer day trips to more exotic destinations the first to be axed.
After all, if you have only one boat running why would you want to put it on a roster where it potentially earned only half the revenue per hour steamed than one where the gap between income and expenditure was so much more in your favour?